Missouri, 2024

Damaging Wind in Missouri, May 1, 2024

May 1, 2024 · NWS LSX · 1 event in 1 county or zone

A weak warm front produced convection as it moved north across bi-state area. Thunderstorms were expected to be disorganized and largely sub-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak warm front produced convection as it moved north across bi-state area. Thunderstorms were expected to be disorganized and largely sub-severe. This was mostly true in the afternoon and early evening aside from one report of wind damage in St. Francois County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 1, 1:47 PM CST, 3 hours 43 minutes earlier. Its key messages:

  • An active pattern will promote multiple chances for showers and thunderstorms throughout the next week, though a majority of this time will be dry.
  • The threat for strong to marginally-severe thunderstorms remains in place tomorrow, and is expanded a bit further east compared to earlier thinking. Confidence remains low (less than 30%) that any severe weather occurs, but large hail to 1 inch and damaging wind to 60mph would be the threats if storms can become strong enough.
Area forecast discussion, May 1, 1:47 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
247 PM CDT Wed May 1 2024

.KEY MESSAGES...

- An active pattern will promote multiple chances for showers and
  thunderstorms throughout the next week, though a majority of
  this time will be dry.

- The threat for strong to marginally-severe thunderstorms remains
  in place tomorrow, and is expanded a bit further east compared
  to earlier thinking. Confidence remains low (less than 30%) that
  any severe weather occurs, but large hail to 1 inch and damaging
  wind to 60mph would be the threats if storms can become strong
  enough.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 246 PM CDT Wed May 1 2024

A weak cold front associated with a shortwave aloft dropped south
this morning across the region, but with little in the way of
cold air aloft, a wind shift was the only sensible weather
associated with it. The region is more broadly situated under weak
ridging between two waves, one to our northwest and one to our
southeast. The front will begin to inch northward late this
afternoon as the shortwave exits and a surface low in the central
Plains slowly tracks northeast. While surface-based instability is
currently in the 1500-2000 J/kg range at least, convergence along
the front is meager at best. With little in the way of upper-
level lift or forcing to support deeper, more organized
convection, weak isolated to widely-scattered thunderstorms are
still forecast this afternoon and early evening.

The front advances north with greater speed overnight when the low-
level jet intensifies, but by that point all indications are that
the jet (and any low-level forcing for thunderstorms to persist)
shunts far north of the region into the Upper Mississippi Valley. As
such, while a rogue thunderstorm or two cannot be ruled out
overnight in northern Missouri, the region will stay almost
completely dry. 850mb/925mb warm air advection intensifies overnight
in northern Missouri, but we're unable to realize much of that
warmth at the surface. By the time we can mix more deeply on Friday,
the warm advection becomes far more muted. While southerly surface
winds and some degree of insolation will help keep temperatures
above normal (mid-70s to mid-80s from northwest to southeast), more
extreme values will stay out of our reach.

Convection overnight in the central Plains will eject into northwest
Missouri, gradually tracking east and weakening by it arrives in our
northern forecast area around sunrise. How widespread any convective
debris will be may have some impact on our instability later in the
afternoon. Nevertheless, instability redevelops ahead of a slowly-
approaching, weak surface cold front from the west. Aloft, a modest
shortwave embedded in the upper-level ridge will also drift into the
Mid-Mississippi Valley during the late morning. With some degree of
mid-level ascent, albeit weak, in place, a more tangible threat for
strong to marginally-severe thunderstorms across most of the
forecast area during the afternoon and very early evening. Barring a
robust cold pool from the morning convection eliminating
instability, which is highly unlikely (less than 10% chance), MLCAPE
values are forecast to jump into the 750-1250 J/kg range across the
region. Particular focus for the most appreciable uncapped
instability is in central/northeast Missouri and west-central
Illinois, but areas as far east as the St. Louis metropolitan area
cannot be ruled out for a stronger thunderstorm. The one noteworthy
limit to the severe weather potential is a lack of deep-layer shear.
If convection manages to sustain itself, large hail to 1 inch and
damaging wind to 60mph would be the predominant threats. By sunset,
instability will wane and without a low-level jet to promote
continued forcing, thunderstorm strength will drop considerably.
High rain chances (upwards of 80%) continue overnight, but these may
be a bit too high given the very weak forcing available.

MRB

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 246 PM CDT Wed May 1 2024

The weak cold front barely makes it through the forecast area on
Friday, and the continued unimpressive forcing combined with gradual
height rises aloft will allow only weak showers and isolated
thunderstorms to develop early Friday. The more noteworthy impact
from the boundary will be the relatively-cooler (but still near-
normal) air it brings in its wake. Cool easterly winds usher in
enough dry air to keep most of the region rain-free from Friday
afternoon to Saturday morning before another wave glances the
region. This is the first of a series of weak waves that threaten
the region, with a cutoff low stalled over the northern High Plains
and ridging over the southeast CONUS promoting generally southwest
flow aloft. With subtle timing and amplitude differences leading to
large impacts on sensible weather, there's not a lot of confidence
in the exact timing of any rain chances from Friday through the
weekend. However, the forcing looks consistently weak and transient,
and the region can expect plenty of dry time until early next week.
Any rain that does fall will not have immediate impacts on the
rivers at this stage, though heavier rain across the Missouri River
Basin may eventually lead to secondary rises.

By Sunday, global-scale ensembles converge on a trough deepening
once more in the Intermountain West, promoting broad, diffluent
southwest flow aloft and setting up another potentially-active
weather pattern in the central CONUS. At the same time, more
pronounced southerly flow in the boundary layer and resultant warm
air advection will bolster temperatures back into the low/mid-80s
yet again across most of the region through early next week. Exactly
how warm we get will come down to rain timing and cloud cover, which
isn't all that certain at this point. While the synoptic-scale
pattern will be more favorable for stronger thunderstorms to develop
early next week, the devil is always in the details and there are
far too many differences in the ensemble guidance to be confident in
much beyond rain chances at that stage.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1215 PM CDT Wed May 1 2024

VFR conditions will prevail at the terminals through Thursday
afternoon. A weak cold front that passed through the region this
morning will lift back north gradually this afternoon and evening,
sending the current northerly winds back out of the south.
Convergence along the front is very weak, and despite sufficient
instability for convection, this coupled with a lack of upper-
level forcing will result in isolated to widely- scattered storms
at best. There is little confidence in direct terminal impact
(even "vicinity" wording") and as such thunder was kept out of the
TAFs.

There will be another threat for showers and thunderstorms
tomorrow morning and afternoon from west to east, but the threat
is outside of the current TAF period (except KSTL, where VCSH was
added at the very end of the TAF to suggest that potential).

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 1, 1:48 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
248 PM CDT Wed May 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
248 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight in portions of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms at times Thursday through
Tuesday. An isolated strong to severe thunderstorm is possible
Thursday afternoon and evening in central and eastern Missouri and
west- central Illinois with damaging winds and marginally severe
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRB

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francois

When
May 1, 5:30 PM CST
Where
St. Francois County, 1.76 mi SW of Iron Mtn
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -90.640

A 10 to 12 inch diameter tree was downed on King School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172753.